No Such Thing as a Safe Opioid.
Don’t ask me how I did it, but I awoke on an early June morning with the most intense pain in my neck and stiffness that would last for several days. The pain surged across my left shoulder and down my arm, ending in my palm and fingers. If asked to rate the pain on a scale of 1 to 10, I was a walking 7 to 10 at all hours of the day.
Over the course of a few days, I self-diagnosed my issue as a pinched nerve as a result of sleeping wanky. By mid-June there was no improvement, so I sought reprieve at a local walk-in clinic, where my self-diagnosis was met with agreement and a Toradol shot for the inflammation given.
Several days later and with no relief in sight, I decided to consult with my primary care physician who didn’t seem to deviate from my self-diagnosis, and prescribed Tramadol 50 mg tablets. He said that Tramadol was a “relatively safe” opioid for mild to moderate pain and that it had a low threshold for addiction. Based on his remarks, I assumed taking the medication as prescribed (1-2 pills as needed for pain one time a day), would be harmless enough and I might be able to get some much needed rest. Additionally he advised that an MRI and/or cervical epidural (a steroid shot) may be needed if this course of action failed.
I began taking one 50 mg Tramadol pill at bedtime for the pain the third week in June, but the pain seemed to worsen over the course of about a week. My doctor then ordered the MRI, which revealed degeneration in L3 and L4 vertebrae and a herniated disc between L5 and L6 vertebrae. Next I underwent the cervical epidural shot, which reduced a lot of the inflammation around the disc and lessoned some of the pain. But a shot isn’t going to move a disc, so the doctor performing the epidural wrote a prescription for physical therapy.
I started physical therapy the second week in July, all the while continuing to take one Tramadol pill at night for pain. Not once did I deviate from or exceed the recommended dose. The physical therapy was awesome, and immediately I started experiencing gradual improvement. It wasn’t easy, but the PT pushed, pulled and delivered a regimen designed to move the disc and strengthen the surrounding muscles.
The Withdrawals Were Shocking
It was the last week in July on a Monday evening that I decided my pain level no longer merited taking the Tramadol, so I disposed of the remaining pills and went to bed proud and relieved to be med-free. I have always been sympathetic towards people who struggle with breaking pain medication addictions, and after the experience that followed 24 hours after taking my last pill, my heart now bleeds a little deeper for their agonizing plights.
Based on my recent experience I strongly stress that you should never stop taking any opioid cold-turkey, and to consult with your physician on a plan designed to slowly taper medication usage, which helps lesson withdrawal symptoms. Unfortunately I learned that lesson the hard way. The first 72 hours after taking my last Tramadol pill were intense, with steady waves of anxiousness and aggravation along with chills and sweats coursing throughout my body. The worst part of these withdrawals was the aching and twitchy muscles in my legs that prevented me from capturing more than 4 hours of sleep each night. The symptoms would gradually subside over the next 14 days, but I remain deeply stunned that my body developed an addiction over such a short period of time and under such a low dosage and that a so called “relatively safe” opioid would produce such intense withdrawal symptoms.
What I learned
I share this experience to convey two key take-aways. First, I believe there is no such thing as a safe opioid. Anytime an opioid is presented by your doctor as a solution, I strongly urge you ask questions about the drug’s propensity for addiction. Is there a non-opioid alternative? How long will you be taking this drug? What is the plan to keep medication consumption at a minimum? Also, do your own research and talk with others about their experience with the drug. There’s certainly enough information that can be found online.
Secondly, pain medication is mostly designed to mask the bigger problem and not the solution to the problem itself. In retrospect, I wish physical therapy would have been the first course of action taken following my MRI and not the epidural or the pain medication. Homeopathic treatment rather than medication, for me, will always be the first course of action I seek and as far as I’m concerned, there’s no such thing as too many questions when it comes to preserving my health.
Hi I’m Paul and I have degenerative spinal disease,n no tablet takes away nothing in relation to pain,I struggle so much in every day life,Spasms omg every time I have a spasm I’m literally paralyzed for between 20/25mins,doctors nurses,people in the street cannot do anything for me has it could do more damage 2me,my foot moves eventually n so on,then off 2 the hossy 2b told I’ve had a bad spasm/s pending on arrival at the hossy,n yes I ask n plead withe nursing staff I’m sorry 4waisting there time..I have people-friends to help me.
Having a spinal condition isnt like a book cover look inside 1st..
Jennie Lee-Pace says
I am so very sorry that you suffer from such a horrible condition and experience that level of pain. Don’t feel sorry when people are there to help.